(HealthDay News) — Obese patients taking warfarin have a higher risk for experiencing a bleeding event compared with their normal-weight counterparts, a new study suggests.
The findings were presented at the American Heart Association’s Arteriosclerosis, Thrombosis and Vascular Biology/Peripheral Vascular Disease 2015 Scientific Sessions in San Francisco.
Adedotun Ogunsua, MD, and colleagues from the University of Massachusetts Medical School in Worcester followed 863 people taking warfarin for a year.
The average age of those in the study was 69.5 years. Of all the study participants, 21% were considered at normal weight. Thirty-eight percent were classified as overweight and 41% were considered obese.
The researchers found that 71 people — 8.2% — experienced a bleeding event. About one-third of these episodes were major (gastrointestinal, intracerebral and retroperitoneal hemorrhage), and two-thirds were minor (epistaxis, hematuria, vaginal and skin bleeds).
When the researchers looked at the data based on weight, the researchers found that people who were obese had an 84% higher risk for a major bleeding event. And, the heavier someone was, the greater their risk for bleeding while taking warfarin.
“Bleeding risk is higher in obese compared to normal-weight individuals who are on warfarin. Risk is higher with increasing body mass index,” the researchers wrote.
“Future studies are needed to understand the mechanism by which obesity increases bleeding risk for patients on warfarin and whether similar risk [exists] for the novel oral anticoagulants.”
- Ogunsua A et al. Abstract 388. Presented at: American Heart Association’s Arteriosclerosis, Thrombosis and Vascular Biology/Peripheral Vascular Disease 2015 Scientific Sessions; May 7-9, 2015; San Francisco.